NEWS:POTASSIUM HEART DRUG CAUSING HEART ATTACKS

Heart attack patients may be dying because of the drug treatment being prescribed by their doctors. Researchers have found that heart drugs with d-sotalol (in the UK: Beta-Cardone, Sotacor, Sotazide, Tolerzide; in the US: Betapace) increases the ris


D-sotalol is a potassium channel blocker prescribed as a life saver, particularly for patients who suffered left ventricular damage after a heart attack.


But researchers from the SWORD (Survival with Oral d-Sotalol) trial have found the drug was killing patients, often by producing sudden irregular heart beats.


They stopped the tests early because the results were so alarming. Researchers had tested 3121 of the expected 6400 patients and, of the 1549 patients given d-sotalol, 78 had died, compared with 48 deaths among the 1572 patients given a placebo.


Researchers fear that other potassium channel blockers, not tested in the trials, could have a similar effect.


In an accompanying editorial, John Sanderson at the Prince of Wales Hospital in Hong Kong said that heart specialists must assume that all anti arrhythmic drugs (used to correct irregular heart beat) are potentially lethal, and so use of them must be stopped. He said better ways should be found to find out the safety of drugs before they are given to patients


!AThe Lancet, 1996; 348: 7-12.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend